In the Journals

PPIs do not increase risk for C. difficile infection in ICU

Proton pump inhibitors are not associated with an increased risk for Clostridium difficile infection in ICU patients, according to the results of a retrospective cohort study.

“There is current widespread concern about adverse effects of proton pump inhibitors (PPIs), including a possible increased risk of C. difficile infection (CDI),” David M. Faleck, MD, of the division of gastroenterology, Icahn School of Medicine at Mount Sinai in New York City, told Healio Gastroenterology. “PPIs are frequently used in the intensive care unit (ICU) for bleeding and stress ulcer prophylaxis, where rates of CDI are high as well. We studied over 18,000 ICU patients and found that PPIs given in the ICU were not associated with an increased risk for CDI in the ICU.”

David M. Faleck, MD

David M. Faleck

Faleck and colleagues evaluated data on all adults hospitalized for at least 3 days in 14 ICUs at three affiliated hospitals between 2010 and 2013 (n = 18,134), excluding those who had a recent CDI within 90 days of admission. Then they performed multivariable analysis using a Cox proportional hazards model to identify associations between ICU-onset CDI and potentially modifiable ICU exposures, including PPI use.

ICU-onset CDI was diagnosed in 1.5% of patients at a median of 7 days after admission, and the strongest risk factor was antibiotic use (adjusted HR = 2.79; 95% CI, 1.5-5.19). -lactam/-lactamase inhibitor combination antibiotics had the strongest associations with CDI (aHR = 1.71; 95% CI, 1.3-2.27), and IV vancomycin was also individually associated with CDI (aHR = 1.42; 95% CI, 1.05-1.92).

PPI use was not associated with a significant increase in CDI risk among patients who did not receive antibiotics (aHR = 1.56; 95% CI, 0.72-3.35). However, PPI use was actually associated with a lower risk for CDI among patients who did receive antibiotics (aHR = 0.64; 95% CI, 0.48-0.83). Further analysis showed there was no evidence of a dose-based relationship between PPIs and CDI, so there was no association between CDI and PPI use even at the highest doses.

“Antibiotics were the dominant risk factor for CDI and PPIs did not increase the risk regardless of antibiotic use,” Faleck said. “Our results provide important reassurance to providers that PPIs do not appear to increase the risk for CDI in the ICU.” – by Adam Leitenberger

Disclosures: The researchers report no relevant financial disclosures.

Proton pump inhibitors are not associated with an increased risk for Clostridium difficile infection in ICU patients, according to the results of a retrospective cohort study.

“There is current widespread concern about adverse effects of proton pump inhibitors (PPIs), including a possible increased risk of C. difficile infection (CDI),” David M. Faleck, MD, of the division of gastroenterology, Icahn School of Medicine at Mount Sinai in New York City, told Healio Gastroenterology. “PPIs are frequently used in the intensive care unit (ICU) for bleeding and stress ulcer prophylaxis, where rates of CDI are high as well. We studied over 18,000 ICU patients and found that PPIs given in the ICU were not associated with an increased risk for CDI in the ICU.”

David M. Faleck, MD

David M. Faleck

Faleck and colleagues evaluated data on all adults hospitalized for at least 3 days in 14 ICUs at three affiliated hospitals between 2010 and 2013 (n = 18,134), excluding those who had a recent CDI within 90 days of admission. Then they performed multivariable analysis using a Cox proportional hazards model to identify associations between ICU-onset CDI and potentially modifiable ICU exposures, including PPI use.

ICU-onset CDI was diagnosed in 1.5% of patients at a median of 7 days after admission, and the strongest risk factor was antibiotic use (adjusted HR = 2.79; 95% CI, 1.5-5.19). -lactam/-lactamase inhibitor combination antibiotics had the strongest associations with CDI (aHR = 1.71; 95% CI, 1.3-2.27), and IV vancomycin was also individually associated with CDI (aHR = 1.42; 95% CI, 1.05-1.92).

PPI use was not associated with a significant increase in CDI risk among patients who did not receive antibiotics (aHR = 1.56; 95% CI, 0.72-3.35). However, PPI use was actually associated with a lower risk for CDI among patients who did receive antibiotics (aHR = 0.64; 95% CI, 0.48-0.83). Further analysis showed there was no evidence of a dose-based relationship between PPIs and CDI, so there was no association between CDI and PPI use even at the highest doses.

“Antibiotics were the dominant risk factor for CDI and PPIs did not increase the risk regardless of antibiotic use,” Faleck said. “Our results provide important reassurance to providers that PPIs do not appear to increase the risk for CDI in the ICU.” – by Adam Leitenberger

Disclosures: The researchers report no relevant financial disclosures.